More opioid overdoses, including one death: police

Overdose calls up over the past month in the Trail area, police report one related death.

Greater Trail RCMP respond to an average of two opioid overdoses each week – usually police are there as a safety net for first responders who more often than not, revive the person by administering an opioid blocker called naloxone.

While the immediate area has not been as greatly affected by fentanyl use as the larger centres, the number of local opiate-related calls has climbed over the past month and there has been one overdose fatality in the past two weeks.

“We have responded to several opiate overdoses over the last month, that has been ongoing,” RCMP Cpl. Darryl Orr began. “But there has been a slight increase, most of them are assist ambulance calls,” he clarified.

“Usually the ambulance are the people that call us because lots of the time the people get brought back with Narcan (brand name of naloxone) and jump up and start doing crazy stuff, ” Orr said. “Most of the cases we’ve attended the people have been brought back but there has been deaths, every once in a while someone will overdose and no one is around to give them Narcan and they do pass away – we did lose one woman here within the last couple of weeks to an overdose.”

Of the 488 overdose deaths in which fentanyl was detected this year (January to April), the BC Coroners Service reports three in the Kootenay Boundary and two in the East Kootenay.

In 2016, nine people died of illicit overdoses in the Kootenay Boundary and 11 in the East Kootenay – in the majority of cases, fentanyl was detected in combination with other drugs such as cocaine, heroin and alcohol.

Orr uses the term “opiate” overdoses instead of “fentanyl-related” for a specific reason.

“No tests are ever done if the person is brought back,” he explained. “So opiates covers fentanyl and everything else that is a synthetic opiate or actual opiate,” Orr said. “And 99 per cent of the time, it’s opiate-related whether it be synthetic pills, fentanyl, heroin, even methadone is a possibility, though it’s rare.”

After an increased number of opioid overdose calls last fall, first responders from the Regional District of Kootenay Boundary fire department were trained to administer naloxone.

Since then, rules have relaxed and many agencies and businesses have since been taught to administer the drug, because naloxone causes no adverse effects if the person is not, in fact, overdosing on an opiate. Additionally, the medication is now available without prescription in B.C. pharmacies.

“We do encounter it here, but not everyday,” Orr said. “I still think the smaller municipalities haven’t been affected as greatly because in bigger municipalities you have bigger supplies, and with supply comes demand. So it just goes with the population – and unfortunately, I don’t think we’ve seen the last of it.”

Trail Daily Times